Arizona, 2011

Heat in Arizona, June 27 to 28, 2011

June 27 to 28, 2011 · NWS TWC · 11 events in 11 counties and zones

Strong high pressure and very dry air mass resulted in abnormally hot daytime temperatures across all of southern Arizona.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong high pressure and very dry air mass resulted in abnormally hot daytime temperatures across all of southern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 27, 9:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 27, 9:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST MON JUN 27 2011

.SYNOPSIS...A HEAT ADVISORY IS IN EFFECT TODAY AND TUESDAY FOR
SOUTHEAST ARIZONA. OTHERWISE...INCREASING MOISTURE WILL HELP LEAD TO
AN IMPROVING CHANCE OF THUNDERSTORMS THIS WEEK...ESPECIALLY
WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...HOT AND DRY 12Z KTWC SOUNDING. REPORTED PRECIPITABLE
WATER AROUND 1/2 INCH LOOKS UNDERDONE...LOOKING AT GOES SOUNDER
ESTIMATES OF VARIOUS FLAVORS AND I'M GUESSING WE ARE CLOSER TO 3/4
OF AN INCH ACROSS MUCH OF THE AREA. REGARDLESS IT LOOKS LIKE THE
HEAT ADVISORY WILL DO WELL THE NEXT COUPLE OF DAYS WITH RATHER
STRONG HEIGHT AND THICKNESS VALUES OVER SOUTHEAST ARIZONA INTO
SOUTHERN NEW MEXICO AND TEXAS.

WITH THE LOW DIGGING INTO NORTHERN CALIFORNIA OVER THE NEXT 48 HOURS
THE RIDGE AXIS JUST DOWNSTREAM WILL AMPLIFY AND A SOUTHERLY
COMPONENT TO OUR FLOW WILL STRENGTHEN AND DEEPEN. I FULLY EXPECT OUR
MOISTURE TO INCREASE ENOUGH FOR AT LEAST LOW END SCATTERED
THUNDERSTORM COVERAGE BY WEDNESDAY AND THURSDAY. WITH A HINT OF AN
INVERTED TROUGH THROUGH NORTHERN MEXICO WE EXPECT MORE WIDESPREAD
ORGANIZED CONVECTION TO DEVELOP IN CHIHUAHUA AND PORTIONS OF SONORA.
COMBINATION OF OUTFLOWS FROM THIS...THE ENERGY FROM THE WEAK
EASTERLY WAVE...AND A POTENTIAL MODERATE SURGE FROM THE SOUTH COULD
THEN RAMP THINGS UP FOR AN EVEN BUSIER WEEKEND FOR SOUTHEAST
ARIZONA. THE ONLY PROBLEM WITH THAT WOULD BE HOW DEEP THE PREVIOUSLY
MENTIONED WEST COAST ENERGY PUSHES ACROSS THE BASIN. IF IT'S TOO
DEEP THEN THE WESTERLIES COULD REASSERT THEMSELVES AGAIN BY SATURDAY
AND DEPRESS THE MOST SIGNIFICANT THUNDERSTORM ACTIVITY SOUTH AND
EAST AGAIN.

&&

.AVIATION...FEW CLOUDS WEST OF KTUS AND SCT CLOUDS EAST OF KTUS AT
10-15K FT AGL THRU 03Z TUESDAY...WITH SOME CLEARING OVERNIGHT. THERE
WILL BE A SLIGHT CHANCE OF -TSRA/SHRA MAINLY IN THE MOUNTAINS ACROSS
THE EASTERN HALF OF SOUTHEAST ARIZONA. AFTERNOON SURFACE WIND
WLY/NWLY 10-15 KTS WITH GUSTS TO 25 KTS...STRONGEST WIND EAST AND
SOUTH OF KTUS. OTHERWISE SURFACE WIND LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A FEW MAINLY DRY THUNDERSTORMS MAY OCCUR NEAR THE
INTERNATIONAL BORDER SOUTHEAST OF TUCSON TODAY AND TUESDAY DURING
THE AFTERNOON AND EARLY EVENING HOURS. A MORE PRONOUNCED MOISTURE
INCREASE WILL THEN OCCUR STARTING WEDNESDAY AND CONTINUE INTO THE
UPCOMING WEEKEND. THIS WILL RESULT IN SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS MAINLY EAST AND SOUTH OF TUCSON
WEDNESDAY...THEN DAILY ACTIVITY IS EXPECTED TO GRADUALLY SPREAD
WESTWARD THURSDAY THROUGH SUNDAY. STRONG...ERRATIC AND GUSTY WINDS
WILL OCCUR DUE TO THUNDERSTORM OUTFLOWS. OTHERWISE...NORMAL DIURNAL
WIND TRENDS THIS WEEK WITH OCCASIONAL GUSTY WINDS DURING THE
AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES WILL BEGIN TO
MODERATE A BIT AS THE MOISTURE AND THUNDERSTORM ACTIVITY INCREASES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    HEAT ADVISORY FROM 2 PM TO 6 PM MST TODAY FOR AZZ501>509
    HEAT ADVISORY FROM 2 PM TO 6 PM MST TUESDAY FOR AZZ501>509

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 27, 2:50 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
250 AM MST MON JUN 27 2011

AZZ501-272000-
WESTERN PIMA COUNTY-
250 AM MST MON JUN 27 2011

...HEAT ADVISORY IN EFFECT FROM 2 PM TO 6 PM MST TODAY...
...HEAT ADVISORY IN EFFECT FROM 2 PM TO 6 PM MST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY
HIGH TEMPERATURES THIS AFTERNOON WILL RANGE FROM 110 TO 115 DEGREES.
THUS...A HEAT ADVISORY IS IN EFFECT FROM 2 PM TO 6 PM MST TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH TEMPERATURES TUESDAY AFTERNOON WILL RANGE FROM 110 TO 115
DEGREES. THUS...A HEAT ADVISORY IS IN EFFECT FROM 2 PM TO 6 PM MST
TUESDAY. A VERY SLIGHT MODERATION IN DAYTIME TEMPERATURES WILL THEN
OCCUR STARTING WEDNESDAY AND CONTINUE DURING THE LATTER PART OF THE
WEEK. HOWEVER...DAYTIME TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE
NORMAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502>509-272000-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
250 AM MST MON JUN 27 2011

...HEAT ADVISORY IN EFFECT FROM 2 PM TO 6 PM MST TODAY...
...HEAT ADVISORY IN EFFECT FROM 2 PM TO 6 PM MST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY

HIGH TEMPERATURES THIS AFTERNOON WILL RANGE FROM 110 TO 115 DEGREES.
THUS...A HEAT ADVISORY IS IN EFFECT FROM 2 PM TO 6 PM MST TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH TEMPERATURES TUESDAY AFTERNOON WILL RANGE FROM 110 TO 115
DEGREES. THUS...A HEAT ADVISORY IS IN EFFECT FROM 2 PM TO 6 PM MST
TUESDAY. A VERY SLIGHT MODERATION IN DAYTIME TEMPERATURES WILL THEN
OCCUR STARTING WEDNESDAY AND CONTINUE DURING THE LATTER PART OF THE
WEEK. HOWEVER...DAYTIME TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE
NORMAL. ALSO...THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS STARTING WEDNESDAY AND CONTINUING INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510>515-272000-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
250 AM MST MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY

DRY CONDITIONS WILL CONTINUE THROUGH TONIGHT WITH THE EXCEPTION OF
A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE INTERNATIONAL BORDER
THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS STARTING WEDNESDAY AND CONTINUING INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Western Pima County

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Western Pima County forecast zone
Reported by
Mesonet
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, Tohono O Odham Nation

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Mesonet
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, Upper Santa Cruz River and Altar Valleys

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Reported by
Mesonet
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, Tucson Metro Area

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Tucson Metro Area forecast zone
Reported by
Mesonet
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, South Central Pinal County

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
South Central Pinal County forecast zone
Reported by
Mesonet
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, Southeast Pinal County

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Southeast Pinal County forecast zone
Reported by
Mesonet
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, Upper San Pedro River Valley

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Upper San Pedro River Valley forecast zone
Reported by
Mesonet
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, Eastern Cochise County Below 5000 Feet

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
Mesonet
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, Upper Gila River and Aravaipa Valleys

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Reported by
Mesonet
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, Chiricahua Mountains

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Chiricahua Mountains forecast zone
Reported by
Mesonet
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

Heat, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
June 27, 12:00 PM MST to June 28, 6:00 PM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
Mesonet
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

Well above normal daytime temperatures settled over southern Arizona on June 27 and 28. On June 27th, a record 112 degrees was recorded at the Tucson ASOS. Several valley locations below four thousand feet reached heat criteria levels. Heat criteria was also reached in the higher elevations. The Chiricahua National Monument (5133 ft) recorded a high temperature of 102 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325562, 329180, 329181, 329182, 329183, 329184, 329186, 329187, 329188, 329189, 329270.